Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 20, NWS Lubbock, TX

April 20, 201811 counties in Texas

NWS Lubbock, TX issued this wind advisory at Apr 20, 2018, 7:11 PM CDT for 11 counties in Texas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2018, 7:11 PM CDT (00:11 UTC)
Expired
Apr 20, 2018, 10:00 PM CDT
In force
3 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 58 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WWUS74 KLUB 210011
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
711 PM CDT Fri Apr 20 2018


TXZ021>023-027>029-033>035-039-040-210300-
/O.EXP.KLUB.WI.Y.0019.000000T0000Z-180421T0000Z/
/O.NEW.KLUB.WI.Y.0020.180421T0011Z-180421T0300Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
and Wellman
711 PM CDT Fri Apr 20 2018

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...


The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect until 10 PM CDT this evening. 

* TIMING...Through 10 pm this evening.

* WINDS...From the southeast 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Vehicles may be difficult to control due to the 
  strong wind gusts. Locally poor visibility from blowing dust 
  may develop near open fields. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Apr 20, 6:27 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 20, 6:27 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
627 PM CDT Fri Apr 20 2018

.AVIATION...

A broken line of showers and thunderstorms is moving east from
the New Mexico state line with winds out ahead of the storms
already gusting to 45 kts. Included TEMPO groups at PVW and LBB
for thunder and MVFR ceilings. Showers will linger through
Saturday morning at CDS. Cold front will move south around 18-20Z
with winds shifting to the north and clouds improving to VFR
behind the front.

&&

.PREV DISCUSSION... /issued 239 PM CDT Fri Apr 20 2018/

DISCUSSION...

The most impactful part of the forecast will be the next 12 hours as
a strong upper level low over the four corners moves southeast.
Surface winds are sustained 25 to 35 mph this afternoon out ahead of
the low, so a Wind Advisory was issued through 7 pm for the western
South Plains and far southwestern Panhandle. Otherwise, the forecast
remains fairly on track with regard to severe storms this afternoon.
Showers and thunderstorms are firing up along the edge of the
Caprock early this afternoon. High res models have the main line
of storms initiating along the dryline near the NM/TX state line
late this afternoon and slowing moving east. Dewpoints are still
in the upper 30s, though strong southeast winds should continue to
bring moisture northward. A narrow band of instability will be
aligned along the state line combined with plenty of lift for
storms to initiate. While CAPE values are modest, both shear and
STP values are higher which would support some rotating storms.
SPC included this area in the Day 1 Slight Risk. The severe
potential should drop off after sunset as instability decreases.
Will keep the likely PoPs for most of the area through the night.
Rain chances will shift mostly to the Rolling Plains on Saturday
as the low continues to move east.

Upper level flow will shift to the northwest on Sunday and will
help temperatures moderate into the upper 60s on Sunday and 70s
on Monday. Downsloping surface winds will allow highs to reach the
80s on Tuesday ahead of the next cold front.

A series of upper level lows will move across the northern Plains
into the Great Lakes through the week. The first will push a cold
front through the South Plains on Tuesday night. The GFS has a
pretty good area of precip over the Panhandle and South Plains
through Wednesday afternoon. The ECMWF has the precip slightly
further east into Oklahoma. For now have PoPs 20-50% for Tuesday
night into Wednesday. The next front will approach on Friday.
While models are showing some precip, the bulk of the moisture is
shifted further south.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for TXZ021>023-027>029-
033>035-039-040.

&&

99/99/08
Hazardous weather outlook, Apr 20, 12:51 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Lubbock TX
1251 PM CDT Fri Apr 20 2018

TXZ021>044-211800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1251 PM CDT Fri Apr 20 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Strong southeast winds from 25 to 35 mph with gusts to 50 mph will
occur across the Texas South Plains and southwest Texas Panhandle
this afternoon. A Wind Advisory is in effect until 700 pm this
evening. Thunderstorm development is expected mid to late this
afternoon across the far southwest Texas Panhandle and western
South Plains. Some of the storms could produce large hail up to
ping pong ball size, damaging winds up to about 60 mph, and
locally heavy downpours. In addition, wind profiles indicate a
possibility for rotating thunderstorms capable of brief tornados.
Storms will progress to the east towards the central South Plains,
with the severe threat dissipating near or east of the Interstate
27 and highway 87 corridor by mid to late this evening. A chance
for thunderstorms with brief downpours will continue overnight
across much of the South Plains, Rolling Plains, and southwest
Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested across the western and
central South Plains and southwest Texas Panhandle this afternoon
and evening.

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.